Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 54, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 2:32 AM CDT for Blount County, Alabama. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2015, 2:32 AM CDT (07:32 UTC)
- Expired
- Apr 20, 2015, 2:45 AM CDT
- In force
- 13 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blount County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:36 AM CDT | HAIL 1 | 2 Ne Brooksville, AL | QUARTER SIZE HAIL 3 MILES NORTH OF HWY 278 ON HIGHWAY 79. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:09 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
692
WUUS54 KBMX 200732
SVRBMX
ALC009-200745-
/O.NEW.KBMX.SV.W.0054.150420T0732Z-150420T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 AM CDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
* UNTIL 245 AM CDT
* AT 232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BROOKSVILLE...OR 8 MILES SOUTH OF ARAB...MOVING NORTHEAST AT 55
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SNEAD...STRAWBERRY...MCLARTY AND BROOKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3421 8641 3414 8635 3408 8650 3417 8656
3419 8655 3422 8655 3423 8652 3424 8652
3425 8651 3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 0732Z 240DEG 48KT 3420 8648
HAIL...1.00IN
WIND...60MPH
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:01 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 20, 1:01 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 AM CDT MON APR 20 2015 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS. LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT. SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH. THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER THE WEEKEND. 88 && .AVIATION... 06Z TAF DISCUSSION. MAIN CONCERN FOR THE NEXT SEVERAL HOURS IS THE CHANCE FOR THUNDERSTORMS AFFECTING THE NORTHERN SITES...BUT THESE APPEAR TO BE ON A TRAJECTORY THAT WILL TAKE THEM NORTH OF ALL SITES. UNLESS ADDITIONAL ACTIVITY DEVELOPS...IT IS DOUBTFUL THAT ANY RAIN AT ALL WILL OCCUR. FARTHER SOUTH...MVFR AND IFR CIGS ARE DEVELOPING AS MOISTURE MOVES NORTHWARD. CONDITIONS SHOULD IMPROVE THROUGH THE LATE MORNING HOURS. 87/GRANTHAM && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 20, 1:30 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 AM CDT MON APR 20 2015 ALZ011>015-017>050-210930- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 130 AM CDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS AREAS NORTH OF I-20 OVERNIGHT. DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING UNTIL WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 20, 1:10 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HAIL VERNON 33.76N 88.11W
04/20/2015 E0.50 INCH LAMAR AL EMERGENCY MNGR
DIME SIZE HAIL
&&
LINHARESLocal storm report, Apr 20, 1:11 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 6 E VERNON 33.76N 88.01W
04/20/2015 E0.50 INCH LAMAR AL EMERGENCY MNGR
DIME SIZE HAIL IN CROSSVILLE.
&&
LINHARESSpecial weather statement, Apr 20, 1:34 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 AM CDT MON APR 20 2015
ALZ012-013-200700-
LAMAR AL-FAYETTE AL-
134 AM CDT MON APR 20 2015
...SPECIAL WEATHER STATEMENT...
AT 133 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ELDRIDGE TO NEAR BLOOMING
GROVE...AND MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...VERNON...GLEN ALLEN...GU-WIN...BLOOMING GROVE...BLUFF...
WAYSIDE...FOWLERS CROSSROADS...BAZEMORE AND HUBBERTVILLE.
LAT...LON 3388 8808 3392 8792 3392 8785 3391 8774
3391 8764 3387 8763 3387 8753 3382 8753
3371 8810
TIME...MOT...LOC 0633Z 246DEG 48KT 3390 8762 3377 8804
75Local storm report, Apr 20, 1:45 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 1 N LEESBURG 34.19N 85.77W
04/19/2015 CHEROKEE AL EMERGENCY MNGR
NUMEROUS TREES DOWN IN LEESBURG. ALSO DAMAGE TO A BARN
AND HOUSE. CORRECTED REPORT.
0835 AM TSTM WND DMG 4 NE SULPHUR SPRINGS 33.88N 85.82W
04/19/2015 CALHOUN AL EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD. ALSO DAMAGE
TO AGRICULTURAL BUILDINGS AT PLEASANT VALLEY HIGH SCHOOL.
UPDATED REPORT.
0843 AM TORNADO 7 N HAWKINSVILLE 32.13N 85.23W
04/19/2015 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.
0917 AM TORNADO 3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015 F1 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.
0425 PM TSTM WND DMG 4 ENE LEEDS 33.57N 86.50W
04/19/2015 ST. CLAIR AL EMERGENCY MNGR
TREES DOWN ON OAK RIDGE DRIVE.
0432 PM TSTM WND DMG 4 SE MOODY 33.56N 86.44W
04/19/2015 ST. CLAIR AL EMERGENCY MNGR
TREES DOWN ON PAPAS HILL ROAD.
1237 AM TSTM WND DMG SHOTTSVILLE 34.26N 88.13W
04/20/2015 MARION AL FIRE DEPT/RESCUE
SEVERAL TREES WERE BLOWN DOWN.
1255 AM HAIL 6 E VERNON 33.76N 88.01W
04/20/2015 E0.50 INCH LAMAR AL EMERGENCY MNGR
DIME SIZE HAIL IN CROSSVILLE.
0109 AM HAIL VERNON 33.76N 88.11W
04/20/2015 E0.50 INCH LAMAR AL EMERGENCY MNGR
DIME SIZE HAIL
&&
LINHARESSpecial weather statement, Apr 20, 2:07 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CDT MON APR 20 2015
ALZ011-200745-
MARION AL-
207 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
245 AM CDT...
AT 206 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRINN TO NEAR
BEAVERTON...AND MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...HALEYVILLE...GUIN...BRILLIANT...GLEN ALLEN...GU-WIN...LAKE
BUTTAHATCHEE...TWIN...TUCKER...PINEY GROVE AND TEXAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3392 8764 3392 8795 3400 8795 3419 8775
3421 8763
TIME...MOT...LOC 0706Z 261DEG 32KT 3415 8775 3390 8801
GRANTHAMLocal storm report, Apr 20, 2:19 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL 3 NNW JASPER 33.89N 87.28W
04/20/2015 E0.75 INCH WALKER AL TRAINED SPOTTER
DIME SIZE HAIL AND WINDS ESTIMATED AT 45 MPH AT FARMSTEAD
BAPTIST CHURCH.
&&
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:27 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Apr 20, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 42 min |
| Apr 20, 1:15 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 16 min |
| Apr 20, 1:16 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 59 min |
| Apr 20, 1:34 AM CDT | Special Weather Statement | BMX | Lamar | 26 min |
| Apr 20, 2:07 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 20, 2:34 AM CDT | Special Weather Statement | BMX | St. Clair | 41 min |
| Apr 20, 3:10 AM CDT | Special Weather Statement | BMX | Etowah | 35 min |
| Apr 20, 3:20 AM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 20, 4:07 AM CDT | Special Weather Statement | BMX | Cherokee | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.